Michigan, 2012

Winter Storm in Michigan, January 1 to 3, 2012

January 1 to 3, 2012 · NWS APX · 12 events in 12 counties and zones

Strong low pressure moved northeastward across Central Lower Michigan during the daylight hours of New Years Day. Cold air would blast in on strong northwest winds behind the system, with those winds veering north-northwest on the 2nd.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong low pressure moved northeastward across Central Lower Michigan during the daylight hours of New Years Day. Cold air would blast in on strong northwest winds behind the system, with those winds veering north-northwest on the 2nd. Moderate to heavy lake effect snow fell, accompanied by gusty winds and considerable blowing and drifting snow. In Northern Lower Michigan, storm totals of 8 to 12 inches were common from Cadillac, northeastward to Kalkaska, Mancelona, and Gaylord. In Eastern Upper Michigan, Sault Ste Marie, Trout Lake, and Hessel were all in the 8 to 10 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 1, 12:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 1, 12:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1255 PM EST SUN JAN 1 2012

.SYNOPSIS.../ISSUED AT 345 AM/

A STRONG WINTER STORM HAS SET ITS SIGHTS ON NORTHERN MICHIGAN...
BRINGING PERIODS OF HEAVY LAKE-ENHANCED SNOW TO MUCH OF THE
REGION...THIS AFTERNOON INTO MONDAY. PRECIPITATION MAY START AS A
MIX OF RAIN...SNOW AND SLEET THIS MORNING...BEFORE TRANSITIONING
TO ALL SNOW FROM WEST TO EAST THIS AFTERNOON...AS AN ARCTIC FRONT
CROSSES THE REGION. SNOW ACCUMULATIONS BY MONDAY EVENING WILL BE
HEAVIEST OVER THE NORTHWEST FAVORED SNOW BELTS OF NORTHWEST LOWER
AND THE EASTERN U.P....WHERE OVER A FOOT OF SNOW MAY FALL IN
SPOTS. LIGHTER ACCUMULATIONS ARE EXPECTED OVER NORTHEAST
LOWER...AWAY FROM THE EFFECTS OF THE LAKES. STRONG NORTHWEST WINDS
WILL ALSO CAUSE BLOWING AND DRIFTING BY LATE THIS AFTERNOON INTO
TONIGHT.

LAKE EFFECT SNOWS WILL END TUESDAY MORNING...WITH ANOTHER ROUND OF
LIGHT SNOW POSSIBLE ON WEDNESDAY...AS A WEAK CLIPPER SYSTEM SWEEPS
THROUGH THE GREAT LAKES.

&&

.SHORT TERM.../ISSUED AT 1112 AM/...THIS AFTERNOON

13Z SURFACE ANALYSIS SHOWS A STRUNG OUT AREA OF LOW PRESSURE
ACROSS THE UPPER GREAT LAKES WITH TWO 998MB CENTERS...ONE JUST
NORTHEAST OF LAKE SUPERIOR AND A SECOND OVER SOUTHERN LAKE
MICHIGAN ASSOCIATED WITH A PV ANOMALY ROTATING ACROSS THE OHIO
VALLEY. WATER VAPOR IMAGERY SHOWS TWO VORTICITY CENTERS WITHIN
THIS MAIN SHORT WAVE...ONE MOVING NORTHEAST ACROSS NORTHERN LOWER
MICHIGAN WHICH PUSHED A NARROW BAND OF RAIN SHOWERS ACROSS THE
LOWER PENINSULA EARLIER...AND A STRONGER CENTER OVER OHIO. MORE
SUBSTANTIAL BAND OF PRECIPITATION ASSOCIATED WITH UPPER LAKE
BAROCLINIC ZONE HAS BEEN ADVANCING ACROSS THE FORECAST AREA THIS
MORNING...WITH A MIX OF PRECIPITATION TYPES. 12Z APX SOUNDING WAS
PRETTY MUCH BELOW FREEZING THROUGH THE COLUMN AND PRETTY MOIST IN
THE LOW LAYERS...SO IT WAS A BIT SURPRISING TO SEE RAIN EVEN
FALLING OUT THE WINDOW AT THE ONSET OF PRECIPITATION ACROSS THE
HIGHER TERRAIN...BUT NOW HAS CHANGED OVER TO LIGHT SNOW. RAIN
ACROSS NORTHWEST LOWER EARLIER THIS MORNING STARTING TO SHOW SIGNS
OF MIXING/CHANGING OVER TO SNOW...PRECIPITATION ACROSS EASTERN
UPPER HAS BEEN MOSTLY SNOW WITH MODERATE/HEAVY SNOW AT ANJ/CIU.
ALREADY 0.16 INCH LIQUID PRECIP AT ANJ IN THE 12Z-15Z TIME FRAME.
ACROSS NORTHEAST LOWER RAIN HAS BEEN OCCURRING AHEAD OF THE
SURFACE LOW WITH TEMPERATURES IN THE MID-UPPER 30S. WELL DEFINED
MID LEVEL FRONTOGENESIS MAXIMUM HELPING CONCENTRATE HEAVIER
PRECIPITATION INTO EASTERN UPPER AND NORTHERN LAKE MICHIGAN...
ALTHOUGH THE BAND HAS THINNED A BIT AND WILL BE TRANSIENT INTO
EARLY AFTERNOON HEAVIER SYNOPTIC QPF SHOULD FOCUS HIGHER AMOUNTS
ACROSS EASTERN UPPER AND THE TIP OF THE MITT.

MORE SOUTHERN SURFACE LOW IS MOVING NORTHEAST TOWARD A 5-6MB/3H
PRESSURE FALL MAXIMUM OVER LAKE HURON...CURRENT TRACK SHOULD HAVE
IT CROSSING THE LAKE HURON SHORELINE BETWEEN PZQ-OSC AROUND 19Z OR
SO. STRONGER POST-SYSTEM WINDS ALREADY GETTING GOING ALONG THE
LAKE MICHIGAN SHORELINE SOUTH OF FKS. AS MENTIONED ABOVE SYNOPTIC
PRECIPITATION COMPONENT WILL BE TRANSIENT...BUT THE GREATEST
IMPACT WILL BE ACROSS EASTERN UPPER/FAR NORTHERN LOWER THROUGH MID
AFTERNOON. WILL HAVE MAXIMUM SNOWFALL AMOUNT OF AROUND 5 INCHES
ACROSS THIS AREA. SYNOPTIC SNOWFALL ACROSS NORTHWEST LOWER LOOKS
TO BE CORRESPONDINGLY LOWER SINCE A CHUNK OF THE PRECIP WILL FALL
AS RAIN. BUT WILL SEE AN INCREASE IN LAKE EFFECT SNOW BANDS
DEVELOP LATER THIS AFTERNOON AS COLDER AIR WORKS IN...SO STILL THE
POSSIBILITY OF A COUPLE INCHES OF SNOW BY THIS EVENING. ACROSS
NORTHEAST LOWER PRECIPITATION WILL FALL AS RAIN THROUGH EARLY
AFTERNOON...THEN AS COLDER AIR FILTERS IN BEHIND THE DEPARTING
SURFACE LOW WILL SEE PRECIPITATION CHANGE OVER TO SNOW (LATEST
ALONG LAKE HURON SHORELINE COUNTIES SOUTH OF ALPENA). WINDS WILL
ALSO BE ON THE INCREASE THIS AFTERNOON AS SURFACE LOW MOVES AWAY
AND TIGHTER GRADIENT AND LOW LEVEL COLD ADVECTION GO TO WORK.

NO CHANGES TO HEADLINES AT THIS POINT...WILL EVALUATE LAKE EFFECT
POTENTIAL IN THE AFTERNOON PACKAGE.

JPB

&&

.LONG TERM.../ISSUED AT 345 AM/...TONIGHT AND BEYOND

WINDS AND SNOWFALL WILL CONTINUE TO RAMP UP AS WE HEAD INTO THE
EVENING HOURS. SYNOPTIC SUPPORT WILL GRADUALLY END BY EVENING AS
LAKE PROCESSES TAKE OVER AS THE PRIMARY DRIVING FORCE BEHIND
SNOWFALL. DEEP CYCLONIC FLOW WILL PROVIDE FOCUS AND PERSISTENT LOW
LEVEL CONVERGENCE TO LAKE SNOW PRODUCTION TONIGHT THRU MONDAY.
MOISTURE CROSS SECTIONS AND MODEL SOUNDINGS STILL SHOW DEEP MOISTURE
REMAINING IN PLACE THRU MONDAY...EXTENDING ABOVE THE RISING
INVERSION AS CAA CONTINUES. INVERSION HEIGHTS WILL CLIMB TO 8-9 KFT
TONIGHT AND REMAIN THERE INTO MONDAY. PERSISTENT NW FLOW WILL SHIFT
SLIGHTLY MORE N/NW ON MONDAY...REDIRECTING SNOW BANDS FURTHER INTO
THE GRAND TRAVERSE/KALKASKA AREA. WITH DEEP CYCLONIC FLOW...
PERSISTENT NW WINDS AND AMPLE/DEEP MOISTURE...HEAVY LAKE EFFECT SNOW
IS STILL EXPECTED FOR NW FLOW AREAS. STRONG WINDS WILL NOT ONLY
CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW...BUT THEY WILL ALSO
PUSH SNOW BANDS FURTHER INLAND.

BOTTOM LINE...WILL MAKE NO CHANGES TO CURRENT HEADLINES. STILL
EXPECT LOCATIONS HARDEST HIT WILL SEE STORM TOTAL SNOW AMOUNTS OF 10
TO 20 INCHES BY MONDAY EVENING. LAKE MICHIGAN SHORELINE COUNTIES
COULD SEE WIND GUSTS AS HIGH AS 40-50 MPH...THUS BLIZZARD WARNING IS
CERTAINLY WARRANTED. REST OF THE NW FLOW AREAS WILL REMAIN UNDER A
WINTER STORM WARNING IN ANTICIPATION OF WINDS GUSTING TO 30 TO 40
MPH WITH HEAVY SNOW. COUNTIES JUST SE OF THE WARNINGS (I.E. FROM APN
TO HTL) WILL REMAIN UNDER A WINTER WX ADVISORY. WILL LEAVE OUR SE
COUNTIES OUT OF ANY HEADLINE.

WINDS AND SNOWFALL WILL BEGIN TO DIMINISH MONDAY NIGHT IN RESPONSE
TO LOOSENING GRADIENT...FALLING INVERSION HEIGHTS AND QUITE A BIT OF
DRY AIR ADVECTING INTO THE REGION AS THE SURFACE RIDGE AXIS BEGINS
TO BUILD INTO THE WRN GREAT LAKES. EXPECT AN ADDITIONAL INCH OR TWO
OF LAKE SNOW MONDAY NIGHT...MAINLY FOR LOCATIONS ALONG AND WEST OF
US-131 AND FAR WRN CHIPPEWA AND MACKINAC COUNTIES. MONDAY NIGHT WILL
BE QUITE COLD...WITH OVERNIGHT LOWS PLUMMETING INTO THE SINGLE
DIGITS ABOVE AND BELOW ZERO.

A FEW FLURRIES WILL LINGER INTO TUESDAY...BUT OVERALL EXPECT A DRY
BUT COLD DAY WITH HIGHS IN THE TEENS. A CLIPPER SYSTEM WILL SLIDE
THRU NRN MICHIGAN TUESDAY NIGHT INTO WEDNESDAY...RENEWING CHANCES OF
LIGHT SNOW WITH SOME LAKE ENHANCEMENT POSSIBLE. TEMPERATURES WILL
BEGIN TO MODERATE ON WEDNESDAY...WITH GRADUALLY WARMING TAKING PLACE
THRU THE REST OF THE WORK WEEK. WEDNESDAY NIGHT THRU FRIDAY NIGHT
WILL BE RELATIVE QUIET AS UPPER LEVEL RIDGING BUILDS INTO THE GREAT
LAKES.

RUNYAN

&&

.MARINE.../ISSUED AT 345 AM/

STORM WARNINGS AND GALE WARNINGS WILL GO INTO EFFECT THIS AFTERNOON
AND LIKELY REMAIN IN EFFECT THRU MONDAY AS DEEPENING LOW PRESSURE
PRODUCES WIND GUSTS OF 40 TO 50 KTS OVER THE NEXT 36 HOURS. WAVES
APPROACHING 20 FEET ARE POSSIBLE WITHIN SOME NEARSHORE AREAS. VSBYS
WILL BE GREATLY REDUCED BY HEAVY SNOWFALL AND BLOWING SNOW.

RUNYAN

&&

.AVIATION.../ISSUED AT 1254 PM/...VALID FOR 18Z TAFS

LAKE EFFECT SNOW SHOWERS DEVELOPING...PREVAILING MVFR/IFR
CONDITIONS IN SNOW/BLOWING SNOW AT PLN/TVC/MBL...MVFR CEILINGS AT
APN WITH OCCASIONAL SNOW SHOWERS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 7 PM EST MONDAY FOR MIZ008-015>018-
     022-023-027-028-032-033.
     BLIZZARD WARNING UNTIL 7 PM EST MONDAY FOR MIZ019>021-025-026-
     031.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST MONDAY FOR MIZ024-029-034.
LH...GALE WARNING FROM 5 PM THIS AFTERNOON TO 5 PM EST MONDAY FOR
     LHZ345>349.
LM...STORM WARNING UNTIL 5 AM EST MONDAY FOR LMZ323-342-344>346.
     GALE WARNING UNTIL 5 PM EST MONDAY FOR LMZ341.
LS...GALE WARNING FROM 5 PM THIS AFTERNOON TO 5 PM EST MONDAY FOR
     LSZ321-322.

&&
Hazardous weather outlook, Jan 1, 11:35 AM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1135 AM EST SUN JAN 1 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
021200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1135 AM EST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT WINTER STORM WILL AFFECT MUCH OF NORTHERN MICHIGAN
THIS AFTERNOON THROUGH TONIGHT.  MUCH COLDER AIR ARRIVING ACROSS THE
REGION WILL PROVIDE THE FIRST MAJOR LAKE EFFECT SNOWS OF THE
SEASON...WITH THE HEAVIEST SNOWS TARGETING THOSE LOCATIONS
TRADITIONALLY IMPACTED BY NORTHWEST WINDS. IN ADDITION TO THE
SNOW...STRONG WIND GUSTS OF 35 TO 50 MPH WILL CREATE WIDESPREAD
BLOWING AND DRIFTING SNOW...WITH BLIZZARD CONDITIONS EXPECTED AT
TIMES. EAST TO WEST ROADWAYS WILL BE MOST IMPACTED. PLEASE SEE THE
LATEST WARNINGS AND ADVISORIES FOR MUCH MORE INFORMATION ON THIS
WINTER STORM.

GALE TO STORM FORCE WINDS ARE EXPECTED ACROSS ALL NEARSHORE WATERS
OF NORTHERN MICHIGAN FROM THIS AFTERNOON THROUGH TONIGHT...WITH THE
STRONGEST WINDS EXPECTED ON LAKE MICHIGAN. PLEASE SEE THE LATEST
MARINE FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS AND HEAVY SNOW WILL CONTINUE TO PRODUCE SIGNIFICANT
BLOWING AND DRIFTING SNOW...WITH BLIZZARD CONDITIONS EXPECTED AT
TIMES THROUGH MONDAY. EAST TO WEST ROADWAYS WILL CONTINUE TO BE MOST
IMPACTED. PLEASE SEE THE LATEST WARNINGS AND ADVISORIES FOR MUCH
MORE INFORMATION ON THIS WINTER STORM.

GALE TO STORM FORCE WINDS WILL CONTINUE ACROSS ALL NEARSHORE WATERS
OF NORTHERN MICHIGAN INTO MONDAY EVENING...WITH THE STRONGEST WINDS
EXPECTED ON LAKE MICHIGAN. PLEASE SEE THE LATEST MARINE FORECASTS
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND
GUSTS THROUGH TUESDAY MORNING.

RUNYAN/JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Charlevoix

When
January 1, 3:00 PM EST to January 3, 6:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Antrim

When
January 1, 3:00 PM EST to January 3, 6:00 AM EST
Where
Antrim forecast zone
Reported by
Broadcast Media
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
January 1, 3:00 PM EST to January 3, 6:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
January 1, 3:00 PM EST to January 3, 1:00 AM EST
Where
Chippewa forecast zone
Reported by
COOP Observer

Winter Storm, Mackinac

When
January 1, 3:00 PM EST to January 3, 1:00 AM EST
Where
Mackinac forecast zone
Reported by
Trained Spotter

Winter Storm, Emmet

When
January 1, 3:00 PM EST to January 2, 8:00 PM EST
Where
Emmet forecast zone
Reported by
CoCoRaHS
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
January 1, 3:00 PM EST to January 3, 7:00 AM EST
Where
Otsego forecast zone
Reported by
CoCoRaHS
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
January 1, 3:00 PM EST to January 3, 6:00 AM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
January 1, 3:00 PM EST to January 3, 6:00 AM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
January 1, 3:00 PM EST to January 3, 1:00 AM EST
Where
Wexford forecast zone
Reported by
Trained Spotter
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
January 1, 3:00 PM EST to January 3, 1:00 AM EST
Where
Missaukee forecast zone
Reported by
Broadcast Media
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
January 1, 9:00 PM EST to January 2, 3:00 PM EST
Where
Roscommon forecast zone
Reported by
Trained Spotter
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363372, 363373, 363374, 363375, 363376, 363377, 363378, 363379, 363380, 363381, 363382, 363383.